Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 162, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 8:00 PM EDT for Edgefield County, Saluda County, South Carolina. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 8:00 PM EDT (00:00 UTC)
- Expired
- Jul 5, 2012, 9:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Edgefield County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:51 PM EDT | TSTM WND DMG | 5 Ne Edgefield, SC | A FEW TREES DOWN ON OLD CHAPEL FERRY ROAD |
| Jul 5, 8:55 PM EDT | TSTM WND DMG | 4 Ssw Edgefield, SC | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3378 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
851
WUUS52 KCAE 060000
SVRCAE
SCC037-081-060100-
/O.NEW.KCAE.SV.W.0162.120706T0000Z-120706T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
800 PM EDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SALUDA...OR 18
MILES WEST OF BATESBURG...AND MOVING SOUTH AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE JOHNSTON AND
EDGEFIELD.
EXPECT WINDS NEAR 60 MPH AND DAMAGING HAIL WITH THIS THUNDERSTORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3374 8217 3378 8216 3380 8214 3382 8214
3383 8211 3387 8212 3404 8195 3403 8173
3378 8169 3354 8202 3357 8205 3359 8210
3361 8211 3364 8210 3368 8215 3373 8218
TIME...MOT...LOC 0000Z 004DEG 8KT 3394 8185
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:38 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 5, 7:38 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 734 PM EDT THU JUL 5 2012 .SYNOPSIS... WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... MID LEVEL SHORT WAVE ALONG THE SC/NC BORDER MOVING SOUTHWARD ACROSS THE AREA THIS EVENING. ASSOCIATED CONVECTION SPREADING ACROSS THE MIDLANDS AND CSRA. HAVE INCREASED POPS FOR THE EVENING. SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL. ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH LOSS OF HEATING. SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST OVERNIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD. WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE LOWER 70S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK. PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NORTH. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AN UPPER LEVEL DISTURBANCE CROSSING THE AREA WILL KEEP CLUSTERS OF STORMS CROSSING THE TAF SITES THROUGH 03Z. EXPECT MVFR/IFR IN CONVECTION. WITH LOSS OF DAYTIME HEATING...EXPECT STORMS TO DIMINISH THIS EVENING. PATCHY LATE NIGHT EARLY FOG POSSIBLE IN AREAS WHERE PRECIP OCCURRED. INCLUDED MVFR FOG AT KOGB GIVEN MORE MOIST ATMOSPHERE. VFR ALL TAF SITES AFTER 14Z. ISOLATED TO SCATTERED CONVECTION POSSIBLE AFTER 18Z. EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING FOG THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 511 AM EDT THU JUL 5 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 511 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 5, 6:37 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG SNELLING 33.24N 81.46W
07/05/2012 BARNWELL SC EMERGENCY MNGR
TREES DOWN ON SEVEN PINES RD 1/2 MILE NORTH OF HWY 64
&&
KILMERLocal storm report, Jul 5, 7:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
707 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL AIKEN 33.54N 81.73W
07/05/2012 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED HAIL WITH SOME STONES AS LARGE AS
QUARTERS COVERING THE DECK AND LARGE TREE LIMBS DOWN ON
GRAY HORSE HOLLOW ROAD IN THE TOWN OF AIKEN.
&&
MORRISONLocal storm report, Jul 5, 7:14 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NW BARNWELL 33.25N 81.38W
07/05/2012 BARNWELL SC LAW ENFORCEMENT
TREES AND POWERLINES DOWN AT BARNWELL AIRPORT.
&&
KILMERLocal storm report, Jul 5, 7:35 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 2 N CHESTERFIELD 34.76N 80.08W
07/05/2012 CHESTERFIELD SC LAW ENFORCEMENT
SEVERAL TREES DOWN ON ALONG JACKSON ROAD
&&
CHERRYLocal storm report, Jul 5, 7:36 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL JEFFERSON 34.13N 83.60W
07/05/2012 E0.75 INCH JACKSON GA LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED IN JEFFERSON
&&
CHERRYLocal storm report, Jul 5, 7:42 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
742 PM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 NW NEW ELLENTON 33.45N 81.72W
07/05/2012 AIKEN SC LAW ENFORCEMENT
TREES DOWN AT PINE BELL CHURCH RD AND COOPER DRIVE
0655 PM TSTM WND DMG 1 ESE JACKSON 33.32N 81.78W
07/05/2012 AIKEN SC LAW ENFORCEMENT
TREES DOWN ON ATOMIC ROAD AND OLD JACKSON HIGHWAY
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:06 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 54 min |
| Jul 5, 8:16 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 59 min |
| Jul 5, 9:06 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.